Ohio, 2018

Flood and Damaging Winds in Ohio, July 2 to 3, 2018

July 2 to 3, 2018 · NWS ILN · 4 events in 3 counties and zones

Scattered thunderstorms developed along a slow moving boundary during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a slow moving boundary during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 2, 2:40 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 2, 2:40 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
340 PM EDT Mon Jul 2 2018

.SYNOPSIS...
The hot and humid weather pattern will continue through the
middle of the week. More intense heat is possible both
Wednesday and Thursday. A stalled out boundary will provide a
chance for daily afternoon and evening showers and thunderstorms
through Thursday when a cold front brings relief on Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Convection has developed on a boundary running in the I-71
corridor. Kept a slight chance in the Dayton area and to the nw,
in case an outflow boundary kicks something off. The
thunderstorms should start to die down with the loss of daytime
heating. So have likely PoPs in the southeast half early,
tapering off to 20 pops in the extreme northwest.

There could be some fog development after midnight with the
moisture atmosphere and light winds.

Lows once again will be in the lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
On Tuesday, the weak boundary in the north will be the
convective focus. Thunderstorm activity will start in middle of
the fa, but should shift north during the day. Went high chance
PoPs in the north and lower PoPs towards the Ohio River.

Temperatures will be slightly cooler on Tuesday, with highs in
the upper 80s to around 90. Heat index values close to 100
degrees may again be possible during the afternoon and early
evening hours.

Convection will wash out again Tuesday night, with another
night of lows in the lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highest concern during the long term period will be the heat and
humidity for the 4th of July.  Went close to guidance for high
temperatures on Wednesday and decreased dewpoints slightly from the
blend.  The combination of heat and humidity will lead to the
potential for heat index values in excess of 105 across southern and
eastern portions of the forecast area for Wednesday.  These values
reach excessive heat criteria and therefore decided to go with an
excessive heat watch. Heat index values across northwestern portions
of the forecast area have the potential to be slightly lower around
100 due to to the possibility for more clouds and thunderstorms.
Cannot rule out some thunderstorm activity across southeastern
portions of the region, however the probability will be lower of
this occurring.

Heat and humidity will still be a concern on Thursday, however with
the potential for more thunderstorm activity expect heat index
values to be lower.  In general expect heat index values in the
upper 90s to around 100.  Cannot rule out a strong to severe storm
on Thursday and into Thursday night.

A cold front will move through Thursday night into Friday bringing
more widespread shower and thunderstorm activity in addition to
cooler temperatures.  Dry conditions are then expected for the
remainder of the weekend for Saturday and Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Thunderstorms have developed along a boundary which is
coincident with I-71. Expect the convection to become more
widespread along and se of I-71 as the afternoon progresses. So
have a prevailing VCTS from CVG up to CMH, along with a tempo
MVFR thunder group from 18-22Z. It is a little more iffy if DAY
will see anything. After the convection gets going, outflow
boundaries could aid in development farther to the nw, so have
a VCTS for DAY.

Convection should start to die down around 00Z. Surface winds
will be light overnight. With an abundance of low level moisture
lingering after the convection, it is likely that we could see
some fog development. Took LUK down Io IFR with the weak
southeast flow, and MVFR fog for the other tafs other than DAY.

Convection should development again with the diurnal cycle.
Better chances will be for the northern tafs after 18Z.

OUTLOOK...Primarily afternoon and evening thunderstorms will be
possible Tuesday through Thursday. More widespread thunderstorms
are possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Watch from Wednesday afternoon through
     Wednesday evening for OHZ055-063>065-070>074-077>082-088.
KY...Excessive Heat Watch from Wednesday afternoon through
     Wednesday evening for KYZ089>100.
IN...Excessive Heat Watch from Wednesday afternoon through
     Wednesday evening for INZ073>075-080.

&&

SYNOPSIS...KC/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...
AVIATION...Sites
Hazardous weather outlook, Jul 2, 2:10 AM EST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
310 AM EDT Mon Jul 2 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
310 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop this afternoon.
Gusty winds and locally heavy rainfall will be possible with the
strongest storms. Activity should taper off late in the evening.

Heat index values are expected to reach the mid 90s to near 100
degrees at times this afternoon. Values will be cooler when and
where thunderstorms occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values may reach the mid 90s to around 100 degrees on
Tuesday. Heat index values up to 105 degrees are possible on both
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 1:48 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington OH
248 PM EDT MON JUL 2 2018

OHZ055-063-064-073-021915-
Ross OH-Fayette OH-Franklin OH-Pickaway OH-
248 PM EDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FRANKLIN...
SOUTHEASTERN FAYETTE...PICKAWAY AND NORTHWESTERN ROSS COUNTIES UNTIL
315 PM EDT...

At 247 PM EDT, radar indicated strong thunderstorms along a line
extending from near Grove City to 6 miles southwest of New Holland,
moving east at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Grove City, Circleville, Canal Winchester, Groveport,
Ashville, South Bloomfield, Williamsport, New Holland, Logan Elm
Village, Obetz, Commercial Point, Good Hope, Frankfort, Harrisburg,
Orient and Lockbourne.

This includes I-71 in Ohio between mile markers 90 and 103.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3932 8307 3946 8339 3970 8327 3970 8325
      3974 8325 3993 8315 3990 8280
TIME...MOT...LOC 1847Z 289DEG 7KT 3985 8310 3946 8331

JDR
Special weather statement, Jul 2, 2:39 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
339 PM EDT MON JUL 2 2018

OHZ064-065-073-022015-
Fairfield OH-Ross OH-Pickaway OH-
339 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN PICKAWAY AND NORTHEASTERN ROSS COUNTIES UNTIL 415 PM
EDT...

At 339 PM EDT, radar indicated a strong thunderstorm over Kingston,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Chillicothe, Circleville, Kingston, Logan Elm Village, North Folk
Village, Amanda, Stoutsville, Adelphi, Tarlton, Andersonville,
Whisler and Hallsville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3932 8307 3952 8312 3970 8272 3939 8275
TIME...MOT...LOC 1939Z 239DEG 16KT 3947 8296

JDR

The radar

The Cincinnati radar (KILN), 137 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Licking

When
July 2, 2:48 PM EST to 2:50 PM EST
Where
Licking County, 1.73 mi ESE of Heath
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.010, -82.420

Several trees were downed and some shingles were blown off of a roof.

Thunderstorm Wind, Scioto

When
July 2, 5:25 PM EST to 5:27 PM EST
Where
Scioto County, 0.38 mi ESE of Twin Vly
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.777, -82.944

A large tree was downed near the intersection of State Route 139 and Rosemount Road.

Thunderstorm Wind, Scioto

When
July 2, 5:27 PM EST to 5:29 PM EST
Where
Scioto County, 0.62 mi W of Sciotoville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.772, -82.891

Two trees were downed into power lines near the intersection of Bonser Run Road and Elliot Hill Road.

Flood, Preble

When
July 2, 11:30 PM EST to July 3, 12:30 AM EST
Where
Preble County, 1.59 mi SSW of New Paris to 1.45 mi SSW of New Paris
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.830, -84.795

High water was reported over a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754492, 754493, 754494, 754491.